Georgia, 2010Damaging Wind in Georgia, July 24, 2010
July 24, 2010 · NWS FFC · 1 event in 1 county or zone
Despite strong subtropical high pressure remaining over the region, a hot, very moist, tropical air mass provided ample support for afternoon and evening thunderstorms. An apparent very weak surface boundary provided additional weak focus for thunderstorms across north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite strong subtropical high pressure remaining over the region, a hot, very moist, tropical air mass provided ample support for afternoon and evening thunderstorms. An apparent very weak surface boundary provided additional weak focus for thunderstorms across north Georgia. None of the storms reached severe criteria, but one storm in Cobb county did produce damaging wind gusts and resulting minor tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 24, 2:29 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 24, 2:29 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT SAT JUL 24 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
EXPANDED THE HEAT ADVISORY TO INCLUDE ALL OF THE FORECAST AREA
OUTSIDE OF THE HIGHER TERRAIN...FOR THIS AFTERNOON THROUGH THE DAY
SUNDAY. ALTHOUGH ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALREADY
SPROUTED OVER PARTS OF THE NORTH...CURRENT HEAT INDEX VALUES ARE
SHOWING SEVERAL AREAS IN THE ADDED COUNTIES IN THE 103 TO 107 RANGE
AND OVERNIGHT LOWS WILL DROP TO THE MID 70S AT BEST MOST PLACES. I DO
NOT PLAN ON EXTENDING THE ADVISORY INTO MONDAY YET WITH SLIGHTLY
BETTER CHANCES FOR PRECIPITATION AND SLIGHTLY COOLER TEMPERATURES
EXPECTED AT THIS TIME. WILL NEED TO KEEP A CLOSE EYE ON THIS OVER THE
NEXT COUPLE OF FORECAST CYCLES.
IN GENERAL...NOT A LOT OF SIGNIFICANT CHANGES EXPECTED IN THE LARGE
SCALE PATTERN THROUGH THE SHORT TERM FORECAST PERIOD AS THE STRONG
UPPER LEVEL RIDGE EXTENDING FROM THE WESTERN ATLANTIC ACROSS THE
SOUTHEAST U.S. PERSISTS. WESTERN ATLANTIC SURFACE RIDGE DOES GET
SUPPRESSED SOME BY MONDAY ALLOWING A WEAK COLD FRONT TO SAG INTO THE
REGION. THIS WILL NOT BRING ANY SIGNIFICANTLY COOLER AIR INTO THE
STATE...BUT THE INCREASED RAIN CHANCES MAY HELP TO TAKE A BIT OF THE
EDGE OFF OF THE HIGH TEMPERATURES MONDAY.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
BASIC TRENDS CONTINUE THROUGH THE EXTENDED FORECAST PERIOD AS WELL AS
THE LARGE UPPER RIDGE CURRENTLY CENTERED OVER THE GEORGIA...CAROLINA
COASTAL WATERS SHIFTS SLOWLY WESTWARD AND THE WESTERN ATLANTIC
SURFACE RIDGE VACILLATES OVER THE SOUTHEASTERN U.S. MODELS ARE
PUSHING ANOTHER WEAK FRONTAL BOUNDARY INTO THE STATE AROUND MID WEEK
SO CURRENT EXTENDED FORECAST THEME OF HOT TEMPERATURES AND ISOLATED
TO SCATTERED...MAINLY DIURNAL...CONVECTION LOOKS PRETTY GOOD RIGHT
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 76 98 75 95 75 / 20 20 20 30 30
ATLANTA 78 96 78 94 77 / 20 20 20 30 30
BLAIRSVILLE 70 93 70 90 70 / 20 30 30 40 30
CARTERSVILLE 74 97 74 95 73 / 20 30 20 30 30
COLUMBUS 77 98 77 97 77 / 20 20 20 30 20
GAINESVILLE 77 94 76 93 75 / 20 30 20 40 30
MACON 76 98 77 97 76 / 20 20 20 30 20
ROME 75 97 74 96 74 / 20 30 30 40 30
PEACHTREE CITY 74 96 74 94 74 / 20 20 20 30 20
VIDALIA 77 98 77 97 77 / 20 30 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT SUNDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...
FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALKER...WALTON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WHITFIELD...WILCOX...
WILKES...WILKINSON.
&&
20
Hazardous weather outlook, Jul 24, 2:21 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT SAT JUL 24 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
321 PM EDT SAT JUL 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING. ALSO...DANGEROUSLY HIGH HEAT INDEX VALUES
ARE EXPECTED FOR MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON.
.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN PARKED OVER THE
SOUTHEAST THROUGH TONIGHT. A WEAK SURFACE TROUGH EXTENDED ALONG
THE APPALACHIANS THIS AFTERNOON.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS ARE CLOUD TO GROUND
LIGHTNING... BRIEF HEAVY RAIN... AND WIND GUSTS TO 45 MPH.
.OTHER HAZARDS...
HEAT INDEX VALUES OF 105 TO 110 ARE POSSIBLE OVER MUCH OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION ON THE HIGH HEAT INDEX
VALUES...SEE THE LATEST HEAT ADVISORY STATEMENT.
.DISCUSSION...
CAPES WILL INCREASE TO AROUND 2500 THIS AFTERNOON WITH LIFTED
INDEX VALUES OF -2 TO -4 EXPECTED. THIS WILL RESULT IN ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING DURING AFTERNOON HEATING.
STRONG RIDGE OF HIGH PRESSURE ALOFT WILL GREATLY HINDER SEVERE
THUNDERSTORM DEVELOPMENT. THE THUNDERSTORM THREAT WILL DIMINISH BY
MID TO LATE EVENING WITH LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 24, 3:22 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT SAT JUL 24 2010
GAZ022-033-242100-
422 PM EDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FORSYTH AND
FULTON COUNTIES UNTIL 500 PM EDT...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILTON...MOVING NORTHWEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS FORSYTH AND
FULTON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ALPHARETTA...BROOKWOOD...MILTON...DREW...DUCKTOWN
AND BIRMINGHAM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 24, 3:30 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT SAT JUL 24 2010
GAZ016-242115-
430 PM EDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITE
COUNTY UNTIL 515 PM EDT...
AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SAUTEE THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WHITE COUNTY
THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LEAF...QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION
AREA...CLEVELAND...UNICOI STATE PARK...ANNA RUBY FALLS...
ROBERTSTOWN...HELEN AND SAUTEE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 24, 3:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT SAT JUL 24 2010
GAZ020-031-242145-
454 PM EDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN PAULDING
AND BARTOW COUNTIES UNTIL 545 PM EDT...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BURNT HICKORY RIDGE...MOVING NORTHWEST AT 5
MPH.
THIS STORM HAS THE POTENTIAL TO FREQUENT CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PAULDING AND BARTOW
COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE BURNT HICKORY RIDGE...BRASWELL...STILESBORO AND
EUHARLEE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 24, 4:00 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT SAT JUL 24 2010
GAZ022-032-033-242145-
500 PM EDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 40 MPH
WINDS IN COBB...FORSYTH AND FULTON COUNTIES UNTIL 545 PM EDT...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR WHITE WATER PARK...ALPHARETTA AND JOHNS
CREEK...MOVING NORTH AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS
COBB...FORSYTH AND FULTON COUNTIES THROUGH 545 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JIM R MILLER
PARK...MOUNT BETHEL...WHITE WATER PARK...MARIETTA...ROSWELL...
KENNESAW...SANDY PLAINS...KENNESAW STATE UNIVERSITY...SWEAT
MOUNTAIN...MOUNTAIN PARK...ALPHARETTA...OAK GROVE...BIRMINGHAM AND
MILTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 24, 4:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT SAT JUL 24 2010
GAZ031>033-242215-
546 PM EDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING AND HEAVY
RAIN IN PAULDING...COBB AND FULTON COUNTIES UNTIL 615 PM EDT...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SANDY PLAINS...MOUNT BETHEL...AND CROSS
ROADS MOVING NORTHWEST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE EXCESSIVE CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS PAULDING...COBB AND FULTON COUNTIES THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROSWELL...MOUNT
BETHEL...SANDY PLAINS...WHITE WATER PARK...MARIETTA...MOUNTAIN
PARK...SWEAT MOUNTAIN...DUE WEST...BIRMINGHAM...KENNESAW STATE
UNIVERSITY...KENNESAW...NEW HOPE...ACWORTH...CROSS ROADS AND OAK
GROVE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 24, 5:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SAT JUL 24 2010
GAZ031>033-242300-
615 PM EDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PAULDING...COBB AND
FULTON COUNTIES UNTIL 700 PM EDT...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR NEW HOPE...DUE WEST...AND SANDY PLAINS.
THE THUNDERSTORMS WERE NEARLY STATIONARY.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PAULDING...COBB AND FULTON COUNTIES...INCLUDING AREAS AROUND SANDY
SPRINGS...ROSWELL...MOUNT BETHEL...SANDY PLAINS...WHITE WATER PARK...
DOBBINS AIR RESERVE BASE...MARIETTA...DUE WEST...KENNESAW STATE
UNIVERSITY...LOST MOUNTAIN PARK...SWEAT MOUNTAIN...KENNESAW...
ACWORTH...NEW HOPE AND CROSS ROADS. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.
Thunderstorm Wind, Cobb
- When
- July 24, 5:15 PM EST to 5:17 PM EST
- Where
- Cobb County, 3.18 mi N of Marietta McColum Arp to 2.6 mi N of Kennesaw
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 34.066, -84.604
A storm spotter reported that four 10-12 inch diameter trees were blown down or snapped-in-half along Moon Station Lane Northwest near Acworth. It was also reported that several tree limbs and associated debris were scattered about the area. WSB Television of Atlanta reported that another tree was blown down onto a home along Hickory Creek Court in Acworth. The downed tree caused damage to the chimney and gutters as well as an adjacent Fence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flash Flood in Iowa, July 24, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250938.